Drug rashes are a side effect of a drug that manifests as a skin reaction.
Most drug rashes result from an allergic reaction to the drug (see Adverse Drug Reactions: Allergies to Drugs). The drug does not have to be applied to the skin to cause a drug rash. Sometimes a person can be sensitized to a drug by one exposure, and other times sensitization occurs only after many exposures to a substance. Later exposure to the drug may trigger an allergic reaction, such as a rash.
Sometimes a rash develops directly without involving an allergic reaction. For example, corticosteroids and lithium produce a rash that looks like acne, and anticoagulants (blood thinners) may cause bruising when blood leaks under the skin. Other important nonallergic rashes that may result from drugs are those that occur in Stevens-Johnson syndrome, toxic epidermal necrolysis, and erythema nodosum.
Certain drugs make the skin particularly sensitive to the effects of sunlight (photosensitivity). These drugs include certain antipsychotics, tetracycline, sulfa antibiotics, chlorothiazide, and some artificial sweeteners. No rash appears when the drug is taken, but later exposure to the sun produces a reddened area of skin that is sometimes itchy or that appears grayish blue.
Drug rashes vary in severity from mild redness with tiny bumps over a small area to peeling of the entire skin. Rashes may appear suddenly within minutes after a person takes a drug, or they may be delayed for hours or days. People with an allergic rash often have other allergic symptoms—runny nose, watery eyes, wheezing, and even collapse from dangerously low blood pressure. Hives are very itchy (see Allergic Reactions and Other Hypersensitivity Disorders: Angioedema), whereas other drug rashes itch little, if at all.
Diagnosis and Treatment
Figuring out whether a drug is responsible may be difficult because a rash can result from only a minute amount of a drug, it can erupt long after a person has taken a drug, and it can persist for weeks or months after a person has discontinued a drug. Every drug a person has taken is suspect, including those bought without a prescription—even eye drops, nose drops, and suppositories are possible causes. Sometimes the only way to determine which drug is causing a rash is to have the person discontinue all but life-sustaining drugs. Whenever possible, chemically unrelated drugs are substituted. If there are no such substitutes, the person starts taking the drugs again one at a time to see which one causes the reaction. However, this method can be hazardous if the person has had a severe allergic reaction to the drug. Skin testing is not helpful, except when penicillin is the suspected drug.
Most drug reactions disappear when the responsible drug is discontinued. Standard itching treatments are used as needed (see Itching and Noninfectious Rashes: Treatment). Serious allergic eruptions, particularly those accompanied by significant symptoms such as wheezing or difficulty breathing, are treated with injections of epinephrine, diphenhydramine, and a corticosteroid.
Last full review/revision December 2006 by Peter C. Schalock, MD